Alabama, 2006

Hail and Lightning Strike in Alabama, May 3 to 4, 2006

May 3 to 4, 2006 · NWS HUN · 5 events in 3 counties and zones

Strong to severe thunderstorms developed during the early afternoon hours along and near an outflow boundary that was draped west-northwest to east-southeast across north Alabama. These storms produced hail up to nickle sized.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe thunderstorms developed during the early afternoon hours along and near an outflow boundary that was draped west-northwest to east-southeast across north Alabama. These storms produced hail up to nickle sized. Later that evening, a linear mesoscale convective system which originated in the Ozarks, moved into northwest Alabama and southern middle Tennessee producing moderate to heavy rainfall and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 8:45 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 3, 8:45 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
945 AM CDT WED MAY 3 2006

.UPDATE...
THE OVERALL PATTERN AND LOCAL CONDITIONS HAVE CHANGED VERY LITTLE
OVER THE PAST 24 HOURS. SOUTHERN STREAM LOW AMPLITUDE FLOW CONTINUES
TO DOMINATE THE UPPER LEVELS ACROSS THE SOUTH...WHILE A SFC FRONTAL
BOUNDARY REMAINS ELONGATED FROM THE SOUTHERN PLAINS INTO THE MID MS
VALLEY.  A MORE SUBTLE BOUNDARY...LIKELY A RESULT OF CONVECTIVE
OUTFLOW LEFTOVER FROM YESTERDAY...REMAINS DRAPED ACROSS THE AREA.
LATEST MESO-ANALYSIS PLACES IT ROUGHLY ALONG A NW-SE ORIENTATION
FROM WEST-CENTRAL TN THROUGH EXTREME NORTHWEST AL...TO KHSV AND THEN
INTO PORTIONS OF MARSHALL/DEKALB COUNTY.  ISOLATED OVERNIGHT
CONVECTION ORIENTED ALONG THIS BOUNDARY HAS DIMINISHED AS OF 1430Z.
THE LOCAL AIRMASS REMAINS QUITE MOIST AND UNSTABLE...AS FULL
INSOLATION PUSHES TEMPERATURES INTO THE LOWER 70S...WITH DEWPTS IN
THE LOWER 60S.

THE GOING FORECAST FOR THE REMAINDER OF TODAY REMAINS ON TRACK.
STRONG DIURNAL HEATING WILL PUSH CAPE VALUES AGAIN OVER 2000 J/KG BY
LATE THIS AFTERNOON...AND COMBINED LINGERING OUTFLOW FROM EARLIER
CONVECTION...WILL HELP FOCUS ISOLATED TO LOW END SCATTERED
CONVECTION OVER THE AREA.  GIVEN THE RATHER WEAK WIND PROFILES...
CONVECTION WILL REMAIN MORE PULSY AND MAINLY DIURNALLY-DRIVEN...WITH
THE HIGH INSTABILITY AND FAVORABLE MDPI/WINDEX VALUES SUPPORTING AN
ISOLATED THREAT FOR STRONG WIND GUSTS AND LARGE HAIL THIS
AFTERNOON/EVENING.

MINOR UPDATE WILL BE FORTHCOMING TO ADJUST THE WIND WORDING...
OTHERWISE NO ADJUSTMENTS NEEDED ATTM.

MR/10
&&

.PREV DISCUSSION...
SHORT TERM (THROUGH FRIDAY NIGHT)...
COLD FRONT WILL MOVE INTO THE OH VALLEY TOMORROW. WITH AN UNSTABLE
AIRMASS IN PLACE S OF THE FRONT...COULD GET SOME AFTERNOON TSRA
DEVELOPMENT ACROSS THE TN VALLEY. CAPE VALUES ARND 2000J/KG AND
PWATS NEAR 1.5IN SUGGEST SMALL HAIL...GUSTY WINDS AND BRIEF
DOWNPOURS ARE POSSIBLE. FRONT IS EXPECTED TO MOVE CLOSER TO THE AREA
THU NT...SO WILL KEEP CHANCE POPS GOING FOR CWA. A S/WV TROF IS
PROGGED TO MOVE ACROSS THE LOWER MS VALLEY ON FRI. THIS WILL CAUSE A
SFC LOW TO DEVELOP INVOF MS RIVER AND TREK EWD ALONG THE FRONTAL
BNDRY. THUS BELIEVE FRI WILL BE BEST CHANCE FOR MAJORITY OF CWA TO
GET SOME RAIN. SO HAVE INCR POPS TO LIKELY FOR FRI. UPPER L/WV TROF
IS PROGGED TO BEGIN AMPLIFYING OVER ERN CONUS FRI NT. THIS SHOULD
PUSH THE FRONT ACROSS THE TN VALLEY FRI NT. THUS TSRA ACTIVITY
SHOULD LINGER INTO SATURDAY.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
DRIER AIR SHOULD FILTER IN BEHIND THE FRONT...BUT GUIDANCE IS NOT IN
AGREEMENT WITH POPS THIS WEEKEND DUE TO TIMING DIFFERENCES WITH
FROPA. BELEIVE GFS IS HAVING SOME ISSUES WITH CONVECTIVE FEEDBACK
AND THUS IS DEVELOPING SPURIOUS PRECIP. SO WILL GRADUALLY LOWER POPS
SAT INTO SUN. RAIN SHOULD COME TO AN END BY SUN AS DRIER AIR
CONTINUES TO FILTER INTO THE TN VALLEY. SFC HIGH PRESSURE SHOULD
BUILD INTO THE REGION EARLY NEXT WEEK...KEEPING SUN AND MON DRY. BUT
THIS HIGH WILL SHIFT E ON TUE....ALLWOING RETURN FLOW TO SET UP AND
BEGIN MODIFYING THE AIRMASS. SO TSRA MAY RETURN THE TN VALLEY TWD
THE MIDDLE OF NEXT WEEK.

88
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 3, 12:12 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT WED MAY 3 2006

ALZ001>010-016-TNZ076-096-097-040215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
112 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR ISOLATED
STORMS TO BECOME STRONG TO MARGINALLY SEVERE DURING THIS
TIME...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND
GUSTS. ANY LINGERING SHOWERS AND THUNDERSTORMS WILL WEAKEN AND
GRADUALLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE
THURSDAY AS A MORE HUMID AND UNSTABLE AIRMASS BUILDS ACROSS THE
REGION. ONCE AGAIN...A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE...BRINGING A THREAT OF LARGE HAIL AND DAMAGING
WIND GUSTS.

A MORE ORGANIZED THREAT OF THUNDERSTORMS INCLUDING A FEW STRONG TO SEVERE
STORMS WILL EXIST ON FRIDAY AND FRIDAY NIGHT AS A STRONGER COLD
FRONT ENTERS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SOME COUNTIES MAY BE
CALLED UPON FOR STORM REPORTS ON AN AS NEEDED BASIS.

10

In the hours before

Special weather statement, May 3, 1:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT WED MAY 3 2006

TNZ097-031930-
FRANKLIN-
204 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 230 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HUNTLAND...OR 9 MILES WEST OF
WINCHESTER...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARMONY.
  MAXWELL.
  BELVIDERE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Cullman

When
May 3, 1:10 PM CST
Where
Cullman County, West Pt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -86.950

Hail, Cullman

When
May 3, 1:40 PM CST
Where
Cullman County, Good Hope
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.100, -86.867

Hail, Cullman

When
May 3, 1:55 PM CST
Where
Cullman County, Logan
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
34.133, -87.000

Hail, Madison

When
May 3, 3:55 PM CST
Where
Madison County, 2 mi N of Huntsville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.767, -86.617

Lightning, Lauderdale

When
May 3, 8:10 PM CST to May 4, 8:10 PM CST
Where
Lauderdale County, Cloverdale
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A lightning strike injured two females inside their Cloverdale residence located in Lauderdale County. It is unknown if this strike was direct or indirect, but no apparent damage was observed to the residence. The victims were 55 and 18 years of age, complained of general numbness and also pains in their legs. They were transported to a local hospital for treatment.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506189, 5506190, 5506191, 5506192, 5506193.